From the AGA Journals

Infliximab most common cause of drug-induced liver injury


 

References

Infliximab caused liver injury in 8.3% of treated patients in a prospective study, exceeding rates for other tumor necrosis factor-alpha antagonists, investigators reported online in Clinical Gastroenterology and Hepatology.

The findings show that “liver injury associated with the use of TNF-alpha antagonists is more common than previously reported, occurring in 1 in 120 of those exposed to infliximab,” said Dr. Einar S. Björnsson at the University of Iceland in Reykjavik and his associates. Furthermore, neither anti-TNF treatment dose nor baseline antinuclear acid antibody (ANA) status predicted which patients would develop drug-induced liver injury (DILI), the researchers said.

Since emerging in the 1990s, anti-TNF agents have dramatically altered the treatment landscape for autoimmune diseases such as rheumatoid arthritis, psoriasis, and inflammatory bowel disease. Although they are known to cause liver damage in some patients, data on the topic mainly come from single case reports, the researchers said (Clin. Gastroenterol. Hepatol. 2014 [doi: http://dx.doi.org/10.1016/j.cgh.2014.07.062]) To better understand the association, the researchers prospectively studied patients who received anti-TNF agents between 2009 and 2013 at the University Hospital in Iceland. They defined liver injury as aspartate aminotransferase or alanine aminotransferase (ALT) levels that were at least triple the normal upper limit, or alkaline phosphatase levels of at least double the upper limit.

A total of 1,776 patients were treated with anti-TNF agents during the 5-year study period, the researchers reported. In all, 11 developed drug-induced liver injury (DILI), of which nine cases were caused by infliximab, they said. Liver injury developed in 8.3% of patients treated with infliximab, compared with only 3.7% of those who received adalimumab and 2.3% of those given etanercept, they added. In a past analysis, the researchers calculated that one in every 148 patients would develop DILI during 2 years of treatment with infliximab (Gastroenterology 2014;144:1419-25). Patients who developed DILI on one anti-TNF agent were able to switch therapies without DILI recurring, the investigators said. Seven patients were switched from infliximab to adalimumab, etanercept, or both, and one was switched to infliximab after developing DILI on adalimumab, they added.

The researchers also compared the 11 cases to 22 randomized controls matched by age, sex, underlying condition, and treatment. Notably, among the 11 patients diagnosed with DILI, just 1 (9%) was receiving methotrexate at the time of diagnosis, compared with 59% of the controls (P = .009), they reported. “The reason for this is not clear,” they added. “Methotrexate has been shown to lead to a decrease in circulating autoantibodies in cutaneous lupus erythematosus, but the influence of methotrexate could not be confirmed during infliximab treatment.”

Five of the 11 patients with DILI had liver biopsies, of which three showed severe acute hepatitis, two indicated mild unspecified chronic hepatitis, and one showed pure canalicular cholestasis, the researchers reported. About half the patients needed steroids acutely, but “the vast majority” did not need long-term steroid treatment, they said. Exactly how anti-TNF agents cause liver injury remains unclear, they added. Future studies might evaluate whether these drugs trigger CD4 T cells to react against liver cells, as is the case in classic autoimmune hepatitis, they said.

The researchers reported no funding sources and declared having no conflicts of interest.

Next Article: